Back to Ask the Diabetes Team Ask the Diabetes Team

From Ireland:

My father of 67 years, who has had diabetes for nearly 10 years, has severe pains on his feet caused by his nerves. Is there any cause for the pains? Is there medication he can take without interfering with his condition?


Neuropathy results in a variety of symptoms. Some of the worst pain may result from nerves that are damaged because of the diabetes environment. This leads to pains that are intense, worse at night, and interfere with sleep.

There are several medications that can be used by your father's physician. No one drug always works. However, one of them usually has some effect. Additional issues include improved blood sugar as a beneficial intervention. Also, the tendency is for the pain to get better over time as the nerve is more completely involved. The worst thing to do is to stick a patient on narcotic pain medications. The problem is chronic and can lead to dependency.


[Editor's comment: Also, see Diabetes and Foot Pain at the Diabetes Monitor. WWQ]

Original posting 31 May 2002
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.